Alert archive / California / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 15, 2004, 12:15 PM PDT for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It was in force for 27 days. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2004, 12:15 PM PDT (19:15 UTC)
- Expired
- Sep 11, 2004, 8:45 PM PDT
- In force
- 27 days
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 7.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 151915 FFWVEF CAC071-152115- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1215 PM PDT SUN AUG 15 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 215 PM PDT * AT NOON PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER I-15 NEAR HALLORAN SPRINGS BETWEEN MILE MARKERS 156 AND 160. * THE STORM PRODUCING FLASH FLOODING WAS NEARLY STATIONARY AND WILL REMAIN OVER THE AREA OF I-15 AND HALLORAN SPRINGS UNTIL AT LEAST 100 PM. OVER ONE INCH OF RAIN HAS FALLEN AND ADDITIONAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE IN THE WARNED AREA. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED ROAD OR DIPS. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. TO REPORT FLOODING...CONTACT THE NEAREST LAW ENFORCEMENT AGENCY. LAT...LON 3554 11583 3536 11586 3530 11560 3556 11564 $$ ADAIR
1 follow-up statement
000 WGUS55 KVEF 120217 FFWVEF CAC027-071-NVC003-023-120345- /X.NEW.KVEF.FF.W.0012.040912T0214Z-040912T0345Z/ /0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 714 PM PDT SAT SEP 11 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA EXTREME SOUTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA EXTREME NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA WEST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA * UNTIL 845 PM PDT * AT 704 PM PDT...THUNDERSTORMS PRODUCING HEAVY RAINFALL CONTINUE AROUND SANDY VALLEY EXTENDING NORTHWEST NEAR THE OLD SPANISH TRIAL HIGHWAY BETWEEN STATE ROUTE 160 AND TECOPA. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3598 11603 3567 11564 3586 11545 3612 11588 $$ PIERCE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 9:44 AM PDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 15, 9:44 AM PDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 944 AM PDT SUN AUG 15 2004 .SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT WILL CONTINUE TO BE MOIST AND UNSTABLE FOR THE NEXT SEVERAL DAYS. SCATTERED THUNDERSTORMS WILL AGAIN FORM IN THE AFTERNOON AND EVENING HOURS THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES. && .UPDATE...ISSUED FLOOD WATCH UNTIL 9 PM FOR INYO...SAN BERNARDINO...AND EXTREME SOUTHWEST MOHAVE COUNTIES. UPDATED ZONES ALREADY OUT. && .PREV DISCUSSION... 255 AM PDT SUN AUG 15 2004 .SHORT TERM...A COUPLE OF CLUSTERS OR CONVECTION PERSIST STILL IN SOUTHERN NYE AND NORTHERN MOHAVE COUNTIES THIS MORNING. FAIRLY CONFIDENT THAT THUNDERSTORMS WILL BE WIDE SPREAD AGAIN TODAY AND THIS EVENING AS ATMOSPHERE REMAINS MOIST AND UNSTABLE. BIGGEST UNCERTAINTY IN TODAYS FORECAST DEALS WITH PRECIPITATION CHANCES AND FLASH FLOODING POTENTIAL...PARTICULARLY IN SAN BERNARDINO COUNTY. NUMEROUS TOOLS POINT TO THE EASTERN TWO THIRDS OF THE COUNTY BEING PRIME FOR THUNDERSTORM DEVELOPMENT. THE ETA IN PARTICULAR SHOWS LI S OF -2 TO -4 THERE LATE IN THE AFTERNOON ALONG WITH SOME VERY HIGH CAPES AND A THETA RIDGE OVER THIS AREA. WHAT MAKES ME THINK TWICE ABOUT PUTTING IN HIGH POPS AND A FLASH FLOOD WATCH IN THIS AREA IS THE SATELLITE PICTURES SHOWING DRY AIR MOVING IN FORM THE WEST. GRANTED THERE WILL STILL BE LOW LEVEL MOISTURE LET THERE...BUT WITHOUT THE DEEP MOISTURE DEPTH I THINK THE PW WILL BE TOO LOW TO WARRANT A WATCH NOW. WILL PUNT AND LEAVE IT THE DAY SHIFT TO DECIDE. WEAK TROUGHINESS WILL SETTLE OVER CENTRAL NEVADA WITH A NORTH SOUTH AXIS ORIENTATION. THIS SHOULD LEAD TO A HERNIATED ATMOSPHERE WHERE CONVECTION WILL POP THROUGH ANY WEAKNESS THAT CAN BE FOUND NEAR THIS TROUGH. ETA AND GFS SIMILAR IN DEPICTING TROUGH THE NEXT TWO DAYS. HAVE KEPT PREVIOUS FORECAST OF POPS MAINLY OVER EASTERN 2/3S OF CWA AS SOME DRYING WILL CONTINUE OVER THE WEST. AS CLOUDS PRECIPITATION AND RH HAVE KEPT TEMPS BELOW NORMAL I HAVE A SLOW WARMING TREND IN THE FORECAST AS THESE PARAMETERS LESSEN. .LONG TERM...WEAK UPPER TROUGH PROGGED TO START MOVING EAST OF THE AREA WEDNESDAY WITH WEAK HIGH PRESSURE DEVELOPING THURSDAY. NOT MUCH FLOW TO SCOUR OUT MOISTURE AND GFS LEAVES QUITE A BIT OF MOISTURE AND INSTABILITY OVER THE FORECAST AREA. WILL BROAD BRUSH SLIGHT CHANCE OF THUNDERSTORMS FOR MOST ZONES AND CHANCE POPS IN SOME MOUNTAIN ZONES. A MORE SOUTHWESTERLY FLOW WILL HELP REDUCE MOISTURE AND INSTABILITY FRIDAY AND SATURDAY WITH ANY CHANCE OF THUNDERSTORMS LIMITED TO THE NORTH...FROM ESMERALDA COUNTY ACROSS TO NORTHERN LINCOLN COUNTY. .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...FLOOD WATCH AZZ002 UNTIL 9 PM. .CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM. && MORGAN
Hazardous weather outlook, Aug 15, 10:00 AM PDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1000 AM PDT SUN AUG 15 2004 AZZ002-CAZ026>029-161700- DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES- SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. AZZ001-003-036-NVZ014>022-161700- ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY- NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE- SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON- WESTERN CLARK AND SOUTHERN NYE COUNTY- 1000 AM PDT (1000 AM MST) SUN AUG 15 2004 .DAY ONE...TODAY. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED OUT. MORGAN
In the hours before
Local storm report, Aug 15, 8:19 AM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
819 AM PDT SUN AUG 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0415 AM FLASH FLOOD DEATH VALLEY 36.30N 116.41W
08/15/2004 INYO CA NATL PARK SVC
HIGHWAY 190 CLOSED...ROAD TO SCOTTYS CASTLE WASHED
OUT...DAMAGE ON DAYLIGHT PASS TO BEATTY. TIME OF EVENT
ESTIMATED.
&&
MORGANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:11 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 34 min |
| Aug 14, 6:23 PM PDT | Flash Flood Warning | VEF | San Bernardino | 28 days |
| Aug 14, 8:10 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 35 min |
| Aug 15, 3:16 AM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 28 days |
| Aug 15, 11:04 AM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Aug 15, 11:14 AM PDT | Flash Flood Warning | VEF | San Bernardino | 27 days |
| Aug 15, 1:28 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 47 min |
| Aug 15, 1:33 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 42 min |
| Aug 15, 3:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
Nearby
Flash Flood Warnings in California, 2004Flash Flood Warnings in Nevada, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.